Illinois, 2018

Damaging Winds in Illinois, July 1, 2018

July 1, 2018 · NWS ILX · 4 events in 2 counties and zones

A cold front pushing into a highly unstable, but weakly sheared airmass triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of July 1st. A couple of the cells produced minor wind damage across portions of Dewitt and Macon counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front pushing into a highly unstable, but weakly sheared airmass triggered scattered strong to severe thunderstorms across central Illinois during the afternoon and evening of July 1st. A couple of the cells produced minor wind damage across portions of Dewitt and Macon counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 1, 2:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 1, 2:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
317 PM CDT Sun Jul 1 2018

.SHORT TERM...(This evening through Monday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Broken line of convection has developed along a pre-frontal
trough across the Illinois River Valley this afternoon. Individual
cells within the line are tracking northeastward, while the
overall line shifts slowly to the east. Based on radar timing
tools, it appears the storms will reach the I-55 corridor by
22z/5pm...then further east into east-central Illinois early this
evening. The atmosphere ahead of the line remains very unstable
characterized by SBCAPE values of around 5000J/kg. The mitigating
factor for widespread severe weather appears to be paltry mid-
level lapse rates and only very weak wind shear. Even still,
think a few of the stronger cells will be capable of producing
damaging wind gusts as the line progresses eastward. As a result,
Severe Thunderstorm Watch remains in effect for all locations
along/northwest of an Effingham to Marshall line through 8pm.
Storms will weaken as daytime instability wanes, so severe threat
further east/later into the evening is quite low. Will hang on to
slight chance PoPs east of I-55 through the overnight hours, with
dry conditions expected further west. The front will settle
southward to the I-70 corridor by Monday afternoon: however,
decreasing convergence along the boundary and weakening upper
support will prevent widespread storm development. Have therefore
only mentioned low chance PoPs across the SE KILX CWA Monday
afternoon. High temperatures will be slightly cooler than in
recent days...mainly in the middle to upper 80s.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 317 PM CDT Sun Jul 1 2018

Front will lift back northward on Tuesday, providing the focus for
scattered thunderstorms during peak heating. Will carry low chance
PoPs across much of the area accordingly. The boundary will
dissipate by Wednesday as the upper high re-establishes itself
across the region. Cannot rule out a stray thunderstorm Wednesday
afternoon, but think most locations will remain hot and dry with
temperatures climbing back into the lower 90s.

12z Jul 1 models all retrograde the upper high westward slightly
faster than previously forecast, allowing a weak cold front to
drop southward into Illinois late Thursday into Friday. Given good
agreement on the timing of the front, have introduced chance PoPs
along/north of I-72 Thursday afternoon...then south of I-72 on
Friday. Temperatures will remain hot in the lower 90s on
Thursday...then will drop back into the middle 80s by next weekend
as a cooler/less humid airmass arrives in the wake of the front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1244 PM CDT Sun Jul 1 2018

Narrow line of convection has developed ahead of an advancing cold
front across west-central Illinois early this afternoon.
Individual cells within the line are moving to the NE while the
whole line generally shifts eastward. Based on radar timing tools
and latest HRRR forecast, have fine-tuned thunder timing at the
terminals. Think convection will arrive at KPIA by around
20z...then further east to KCMI by 01-02z. Winds will initially be
from the S/SW with gusts to around 20kt this afternoon, then will
become W/SW once the line of storms passes this evening. The
actual cold front will push through the region later this evening
into the overnight hours, resulting in winds veering to the NW
toward midnight...then to the NE by Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
ILZ029>031-036>038-040>057-061>063-066>068-071>073.

&&

SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 1, 2:30 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
330 PM CDT Sun Jul 1 2018

ILZ027-028-021100-
Knox-Stark-
330 PM CDT Sun Jul 1 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

There will be a slight chance for a thunderstorm late this
afternoon and evening. At this time, it appears the main severe
threat has shifted off to our east.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

The next best chance for showers and thunderstorms will be on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ILZ029>031-036>038-040>057-061>063-066-021100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Effingham-Fulton-Logan-Macon-Marshall-Mason-McLean-Menard-
Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-
Tazewell-Vermilion-Woodford-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue through early this
evening with heat index values of 100 to 105, which are then
forecast to lower into the 70s overnight.

Scattered thunderstorms will track east across central and east
central Illinois through early this evening. Locally damaging
wind gusts around 60 mph may occur with the stronger thunderstorms.

Minor flooding will continue on the Illinois River from Havana
downstream.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to widely scattered thunderstorms will be possible over
portions of central and east central Illinois from Tuesday
through Friday.

Minor flooding will continue on the Illinois River from Havana
downstream the next several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will continue over most of the area into early
this evening.

ILZ067-068-071>073-021100-
Clay-Crawford-Jasper-Lawrence-Richland-
330 PM CDT Sun Jul 1 2018

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Dangerous heat and humidity will continue for the rest of this
afternoon with peak heat index values of around 105 degrees.
Heat index values will slowly lower into the 70s overnight.

Scattered thunderstorms are expected across the area late this
afternoon and evening. Locally damaging wind gusts over 60 mph
and hail may occur with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Isolated to scattered thunderstorms will be possible on a daily
basis from Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed over parts of southeast Illinois
between 4 and 9 p.m.

Smith

In the hours before

Local storm report, Jul 1, 3:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       2 N MORTON              40.64N 89.47W
07/01/2018  M1.50 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP
Local storm report, Jul 1, 3:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
408 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       PEKIN                   40.57N 89.63W
07/01/2018  M1.50 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP
Local storm report, Jul 1, 3:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
412 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
07/01/2018  M1.50 INCH       PEORIA             IL   BROADCAST MEDIA

&&

JRP
Special weather statement, Jul 1, 3:54 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
454 PM CDT SUN JUL 1 2018

ILZ044-053-012245-
Macon-Piatt-
454 PM CDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIATT AND CENTRAL
MACON COUNTIES UNTIL 545 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harristown, or near Decatur, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Mount Zion, Forsyth, Bement, Cerro Gordo, Harristown, Long
Creek, Warrensburg, Argenta, Oreana, Oakley, Cisco, Boody, Elwin,
Decatur Airport and Milmine.

This includes Interstate 72 between mile markers 130 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Illinois.

LAT...LON 3989 8853 3972 8906 3989 8916 4006 8876
      4006 8875 4007 8874 4010 8866
TIME...MOT...LOC 2154Z 242DEG 30KT 3985 8903

25
Local storm report, Jul 1, 3:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       WASHINGTON              40.70N 89.44W
07/01/2018  M1.00 INCH       TAZEWELL           IL   BROADCAST MEDIA

&&

JRP

The radar

The Lincoln radar (KILX), 40 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
July 1, 4:00 PM CST to 4:05 PM CST
Where
Macon County, Harristown
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.850, -89.080

A few large branches were blown down.

Thunderstorm Wind, Macon

When
July 1, 4:00 PM CST to 4:05 PM CST
Where
Macon County, 2 mi NNW of Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$32,000
Reported by
Broadcast Media
Coordinates
39.877, -88.964

A tree was blown over onto a house.

Thunderstorm Wind, De Witt

When
July 1, 4:15 PM CST to 4:20 PM CST
Where
De Witt County, Waynesville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.230, -89.120

A large tree was broken.

Thunderstorm Wind, Macon

When
July 1, 4:35 PM CST to 4:40 PM CST
Where
Macon County, 3 mi WNW of Boody
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.787, -89.102

Two power poles were leaning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776350, 776351, 776347, 776348.